Missouri, 2016

Hail in Missouri, June 27, 2016

June 27, 2016 · NWS EAX · 2 events in 1 county or zone

A storm in Atchison County Missouri produced a couple hail reports of sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm in Atchison County Missouri produced a couple hail reports of sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 2:27 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 27, 2:27 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
327 PM CDT MON JUN 27 2016

.Discussion...
Issued at 327 PM CDT MON JUN 27 2016

Its that time of year where fcsts become convoluted at best thanks to
weak flow patterns aloft and convective feedback problems with
various numerical weather models. Unfortunately we're in the middle
of such a scenario much of this week as ridging continues to build
across the Rockies...and models continue to hint at several
disturbances impacting our region in developing NW flow aloft.
Meanwhile out of the gate this afternoon...current attention is
focused up north across southwest Iowa where a stray supercell has
formed in close proximity to a remnant 925/850 hPa thermal boundary
which lagged the surface front that passed across the region
yesterday. High-res models to include the HRRR show this activity
weakening in the next few hours as it continues to settle south into
a less and less favorable environment. In any event...portions of NW
Missouri could be impacted and have increased pops across these areas
this afternoon. Considering the gradual weakening trend suggested by
regional models...this activity should only pose a limited severe wx
threat...but an isolated strong wind gust or large hail report will
be possible before activity diminishes. Heading into tonight...fcst
models in excellent agreement with taking the aforementioned boundary
and pushing it south across our region during the late evening and
overnight hrs. Contrary to previous model runs however...the 12z
model suite highlights developing precipitation along this feature
which should see some minor forcing contributions from a weak
shortwave expected to pass directly west of our region during the
early morning hours. Am a little hesitant to go much higher than low-
end chance pops as afternoon layered precipitable water imagery shows
a notable drying trend occurring across the region this afternoon.
Regardless...no large-scale heavy rain signals are seen and any rain
can be considered beneficial at this point.

Weak boundary to pass across the region during the AM hours with any
remnant precip likely coming to an end after 12z. Cooler air will
begin to settle into the region following its passage with high
temps expected to warm into the lower to middle 80s as compared to
today's low 90s. What looked like a dry midweek is anything but per
latest model runs as today's are more and more insistent that
convection will fire along the boundary which should stall right to
our west by midweek. Combine this with the expectation that several
shortwaves will pass across...or in close proximity in northwest flow
aloft...felt best to maintain/increase pops through the mid portions
of the work week. From this vantage point...most concentrated
activity may arrive Wednesday night/Thursday as a modest shortwave
approaches and as stated previously...any rain can certainly help!

Heading into the weekend...large-scale flow pretty well agreed upon
by long range models with indications suggesting a gradual breakdown
of the western U.S. ridge axis and an eventual return of zonal flow
across the Nation's midsection. Both the GFS and ECMWF show a front
stalling south of our region by the weekend with early indications
suggesting the Gulf will be wide open for ample moisture transport
north into the Missouri Vly. As such...a wet and unsettled pattern
looks to persist through the conclusion of the fcst period with an
eventual return of near normal temps thanks to returning zonal flow.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1227 PM CDT MON JUN 27 2016

Main concerns going forward this afternoon involve renewed precip
chances during the early morning hours as a slow moving cold front
slides south over the region. For now...the current thought is that
the most widespread activity will remain west and northwest of the
lower Missouri Valley...however cannot rule out a few isolated cells
sliding south over area terminals. As a result...have decided to
offer a VC mention at all forecast locations...with TS reserved for
STJ which will be in closer proximity to expected upstream
convection. Later updates will be able to address timing a little bit
better once upstream trends are established. Otherwise...VFR
conditions and light winds expected to dominate through the fcst
cycle.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jun 27, 3:52 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CDT MON JUN 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
452 AM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 PATCHY DENSE FOG THROUGH 10AM.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 27, 2:32 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT MON JUN 27 2016

MOZ001-272115-
ATCHISON MO-
332 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 415
PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 15 MILES NORTHWEST OF TARKIO...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 107 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9543 4040 9532 4033 9563 4035 9562
      4041 9566 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 2032Z 331DEG 21KT 4056 9563

MELL

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atchison

When
June 27, 3:03 PM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -95.620

Hail, Atchison

When
June 27, 3:13 PM CST
Where
Atchison County, 0.69 mi S of Rockport
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.410, -95.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644717, 644718.